Format

Send to

Choose Destination
Am J Case Rep. 2017 Aug 25;18:926-930.

Dietary Supplement-Drug Interaction-Induced Serotonin Syndrome Progressing to Acute Compartment Syndrome.

Author information

1
Department of Pharmacy Practice, University of Illinois at Chicago College of Pharmacy, Chicago, IL, USA.
2
Drug Information Group, University of Illinois at Chicago College of Pharmacy, Chicago, IL, USA.
3
Department of Pharmacy Practice, Arnold and Marie Schwartz College of Pharmacy and Health Sciences, Long Island University, Brooklyn, NY, USA.
4
Department of Pharmacy, Department of Veterans Affairs - New York Harbor Healthcare System, Brooklyn, NY, USA.

Abstract

BACKGROUND Dietary supplements have been associated with an increase in emergency intervention as a result of unexpected adverse events. Limited resources and information on significant drug-drug interactions with dietary supplements and prescription medications have contributed to associated complications and unexpected events. We present the case of a patient who consumed multiple prescription medications and dietary supplements which resulted in significant complications. CASE REPORT A 28-year-old man presented to the Emergency Department complaining of severe calf pain after exercising. In addition to his prescription medications, which included sertraline, he also consumed dietary supplements prior to his workout. He developed serotonin syndrome with rhabdomyolysis, which rapidly progressed to acute compartment syndrome. An emergency bilateral four-compartment double-incision lower extremity and forearm fasciotomy was performed, with complete recovery. CONCLUSIONS Drug-drug interactions involving dietary supplements are frequently overlooked in most healthcare settings, especially in the Emergency Department. Health care providers should be cognizant of the potential drug- drug interactions resulting in serotonin syndrome to prevent the progression to acute compartment syndrome and associated complications. Pharmacists play a key role in recognizing drug-dietary supplement interactions and adverse effects.

PMID:
28839121
PMCID:
PMC5580516
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for International Scientific Literature, Ltd. Icon for PubMed Central
Loading ...
Support Center